Tennessee, 2009

High Wind in Tennessee, December 24, 2009

December 24, 2009 · NWS OHX · 1 event in 1 county or zone

As a line of showers moved into northern portions of Middle Tennessee in assocition with an upper level low moving north into the upper Mississippi River Valley during the later evening hours, isolated embedded thunderstorms developed within this line of showers resulting in several downed trees and power lines in the city of Cookeville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers moved into northern portions of Middle Tennessee in assocition with an upper level low moving north into the upper Mississippi River Valley during the later evening hours, isolated embedded thunderstorms developed within this line of showers resulting in several downed trees and power lines in the city of Cookeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 24, 8:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 24, 8:19 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
819 PM CST THU DEC 24 2009

.UPDATE...
WILL PUT RAIN HEAVY AT TIMES SW AS INDICATED BY LATEST RADAR
TRENDS AND QPF FORECAST. REST OF FORECAST FINE.
&&

MAG

.PREV DISCUSSION... /ISSUED 602 PM CST THU DEC 24 2009/

UPDATE...
SEE AVIATION DISCUSSION.

AVIATION...
LARGE AREA OF RAIN MOVG N. SYS HEADING E. RAIN MOVING INTO W MID TN
EARLY THIS EVENING. RAIN ONSET 03Z KBNA AND 06Z KCSV. MAINLY MVFR
CIGS/VIS AT THIS POINT.

THERE IS A CONVECTIVE LINE NEAR THE WARM FRONT IN N MS...AND IT
SHOULD MAKE IT INTO SW MID TN NEXT COUPLE OF HOURS. MODERATE TO
HEAVY RAIN WITH IT.

PREV DISCUSSION... /ISSUED 328 PM CST THU DEC 24 2009/

DISCUSSION...
WATER VAPOR IMAGERY DOES A GOOD JOB AT PLACING THE UPPER LEVEL LOW
WHICH IS CURRENTLY APPROACHING THE ARKLATEX REGION. THE SYSTEM WILL
CONTINUE TO MOVE TO THE NORTH NORTHEAST TONIGHT AND BRING A COLD
FRONT THOUGH THE AREA FRIDAY MORNING JUST AFTER SUNRISE.

FOR THE FCST...SHOWERS WILL OVERSPREAD THE AREA TONIGHT. LIGHT
SHOWERS WILL LINGER INTO FRIDAY MORNING. AS COLDER AIR MOVES IN...A
BRIEF PERIOD OF LIGHT SNOW SHOWERS COULD OCCUR ACROSS NORTHERN AREAS
WITH SNOW FLURRIES POSSIBLE IN THE SOUTH.

OTW...THE BIG STORY FOR TONIGHT WILL BE THE WIND SPEEDS. GRADIENT TO
TIGHTEN UP IN EARNEST BY LATE THIS AFTERNOON AND EVENING. 850 MB JET
NEAR 70 KTS WILL LUCKILY REMAIN UNTAPPED AS SFC INSTABILITIES ARE
WEAK. NEVERTHELESS...WILL KEEP WIND ADVISORY GOING AND WILL
EXTEND IT THROUGH 6 AM FRIDAY. WINDS WILL STILL BE IN THE 15-25
MPH RANGE ON FRIDAY BUT NO ADVISORY IS NEEDED FOR THAT MAGNITUDE.

CLOUDS WILL SLOWLY DECREASE FRI NT WITH PARTLY CLOUDY SKIES IN PLACE
SAT AND SAT NT.

FOR THE NEAR TERM TEMPS...MAV NUMBERS LOOK REASONABLE UNTIL PERIOD 4.
A WARMUP TO 50 DEGREES ON SATURDAY LOOKS UNLIKELY(850 MB TEMPS OF
-7C) SO WILL LEAN TOWARD THE MET.

IN THE EXT FCST...SHORTWAVE AND ASSOCIATED COLD FRONT WILL SWING
THROUGH THE AREA SUNDAY NT. THIS COULD SPAWN A FEW FLURRIES AS THE
CLOSED LOW REMAINS TO THE NORTH. STORM SYSTEM MAY FROM IN THE
NORTHERN GULF BY MID WEEK. MOISTURE LOOKS LIKE IT STAYS SUPPRESSED
TO THE SOUTH SO WILL ONLY INCLUDE A SLT CHC OF SHOWERS WED/SNOW
SHOWERS WED NT. OTW...BELOW AVG DAYTIME HIGHS TO CONTINUE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

31
Hazardous weather outlook, Dec 24, 5:08 AM CST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CST THU DEC 24 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-251100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CST THU DEC 24 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AS A STRONG STORM SYSTEM APPROACHES LOCATIONS ACROSS MIDDLE
TENNESSEE...SUSTAINED WINDS WILL INCREASE TO 25 MPH OR GREATER...
WITH GUSTS AS HIGH AS 45 MPH...FROM THE MID MORNING HOURS THROUGH
MIDNIGHT TONIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31/JBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Putnam

When
December 24, 9:30 PM CST
Where
Putnam forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

High winds took down trees and power lines in the Wedgewood Drive area in Cookeville and other isolated power outages across the city occurred according to the Cookeville Electric Department.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207765.